Texas, 2021

Flash Flood and Lightning Strike in Texas, August 18, 2021

August 18, 2021 · NWS EWX · 2 events in 2 counties and zones

An upper level trough moved over a warm, moist airmass and generated thunderstorms. Some of these storms produced locally heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough moved over a warm, moist airmass and generated thunderstorms. Some of these storms produced locally heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 18, 9:37 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 18, 9:37 AM CST, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1037 AM CDT Wed Aug 18 2021

.UPDATE...
Updated and increased PoPs across the southern Edwards Plateau and
western Hill Country through mid afternoon. Convection is expected to
keep ongoing through the next several hours over these locations
with the passage of a mid level short wave through the area.
Precipitable water values range from 2.2 to 2.3 inches, which bring
the potential for heavy rain and flash flooding. Then later this
afternoon, the activity is forecast to shift to the northern Hill
Country and areas mainly along and east of Highway 183.

As far as temperatures go, dropped them a few degrees across the
Edwards Plateau, Hill Country and eastern zones based on current
observations and short term forecast trend. Anyway, they still be
able to reach the upper 80s to lower 90s with upper 90s across the
southwest part of South Central Texas. Still advertising heat index
values around 105 to 108 degrees across the southern counties. Can't
rule out readings up to 110 degrees during peak heating or around the
3 to 4 pm time frame.

&&

.PREV DISCUSSION... /ISSUED 623 AM CDT Wed Aug 18 2021/

AVIATION...
Seeing some showers beginning to develop on radar this morning near
KSAT northward to just west of KAUS. In addition, there are a few
showers north of DRT as well. Will begin the TAFs off with VCSH to
cover this threat. MVFR ceilings are prevailing for the I35 sites
and should lift by the mid-morning hours. Could see some additional
showers or storms through the day with showers possibly continuing
into the evening hours mainly closer to DRT.

PREV DISCUSSION... /ISSUED 219 AM CDT Wed Aug 18 2021/

SHORT TERM (Today through Thursday)...

Latest water vapor imagery shows that the center of the shortwave
trough is currently near the Texas/Oklahoma border at this time. To
the south of this feature, weak troughing can be noted and this is
leading to localized areas of rainfall production overnight. The
heaviest activity, which is rooted in the boundary layer remains
just to the north of our CWA, while some weak elevated returns can
be seen across our western counties.

Different high-res models have different solutions for today, but we
can mostly discount the 00z NAM and ARW for this forecast package as
both of these models progged decent QPF by now in the Hill Country
and Edwards Plateau. On the flip side, the HRRR, FV3, and TTU WRF
all have seemed to initialize much better. Following these
solutions, points to possible development of additional activity
along and east of the I35 corridor around daybreak moving
north/northeastward this morning. However, the bulk of the precip
looks to remain to our north in closer proximity to the departing
shortwave trough. Therefore, have went with slightly lower PoPs than
the NBM in the short-term to better align with the suite of models
which seemed to have initialize better. As a consequence, went a
degree or two degrees warmer on highs today to account for the
lesser coverage of rainfall activity. Additionally, dewpoints this
afternoon across the southern third of the area will remain in the
upper 70s which should lead to heat index values near 105-108
degrees. This should be mostly below Heat Advisory Criteria and will
handle this with an SPS instead.

For tonight, the best area for possible rainfall will likely be in
the southwest CWA as there are indications in both the global and
the high-res models that an embedded disturbance could lead to
rainfall there. Otherwise, another muggy night is in store for South-
Central Texas. The main risk with any activity today and tonight
will be the threat for locally heavy rainfall. PWs at or above 2
inches for much of the area which will aid in efficient rainfall
production. WPC has all but the Coastal Plains in a marginal risk
for excessive rainfall for today and tonight.

Things should finally start to dry out some on Thursday as 500 mb
heights are progged to begin to increase as upper ridging begins to
strengthen across the region. Will hold onto slight chance PoPs for
the eastern and northern CWA. With the increasing heights, highs
should be 2-3 warmer than today, topping out in the lower to upper
90s.

LONG TERM (Thursday Night through Tuesday)...

Short version: A much drier outlook is in store Thursday night
through early next week with only a few low chances for
precipitation mainly east of I-35. The best chances will be on
Friday and Saturday afternoons. With subtropical ridging
strengthening across the southern CONUS Sunday and beyond, we'll
undergo a warming trend and daytime highs are likely to be much to
seasonal norms into the middle of next week.

Longer version: As the long term begins Thursday evening,
diminishing shower and storm activity may still impact western Val
Verde County in association with a shortwave located near the Big
Bend region, but at this time precip chances are higher to the west
of our area. During the day, some isolated seabreeze development is
forecast for the Coastal Plains, with a very low chance for some
rain to reach the I-35 corridor. Saturday afternoon rain chances
will be just a tad higher in modest onshore flow as Grace makes
landfall far, far to our south, somewhere along the Mexico coast in
Veracruz. Not anticipating much in the way of coverage and many
locations are likely to remain dry, but slight chance POPs will
extend west of I-35 to a line approximately from Eagle Pass to
Georgetown.

Sunday and beyond, ridging will gradually build with consensus in
594-595 dm H5 heights centered somewhere over TX by Monday night.
Winds will be primarily out of the SE at the surface as is typical
this time of year, with occasionally breezy conditions across the
Rio Grande Plains and southern Edwards Plateau. Moisture will remain
elevated, but ample daytime sunshine and subsidence should allow for
daytime highs to climb back into the mid and upper 90s especially by
Tuesday and Wednesday. Elevated heat indices, highest southeast,
could briefly approach Heat Advisory thresholds. Will see very low
PM precip chances (<25%) across mainly Lavaca, Dewitt, and Fayette
counties each afternoon.

PREV DISCUSSION... /ISSUED 1201 AM CDT Wed Aug 18 2021/

AVIATION...
Scattered showers continue just north of AUS and patchy light rain
continues near DRT but no significant impacts are expected through
the overnight hours. Should see some MVFR ceilings at the terminals
by morning and these should lift by the mid-morning hours. Convective
evolution will be messy again today, but think we should see some
scattered activity continue this afternoon and perhaps a larger
complex of rain out near DRT tonight and will show that in the TAFs.
Amendments and/or changes in future TAF issuances will likely be
needed as the forecast changes.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              89  78  96  77  94 /  50  20  10  -   20
Austin Bergstrom Intl Airport  89  78  95  76  94 /  50  20  10  -   20
New Braunfels Muni Airport     91  77  97  77  95 /  40  20  -   -   20
Burnet Muni Airport            87  76  92  76  93 /  50  30  10  -   10
Del Rio Intl Airport           94  79  97  77  98 /  20  30  10  -   -
Georgetown Muni Airport        88  77  94  76  94 /  50  30  20  -   10
Hondo Muni Airport             96  77  97  76  95 /  20  30  -    0  10
San Marcos Muni Airport        90  77  95  76  95 /  50  20  10   0  20
La Grange - Fayette Regional   91  79  96  79  96 /  50  20  20   0  20
San Antonio Intl Airport       94  78  96  77  94 /  30  20  -   -   20
Stinson Muni Airport           96  79  99  79  97 /  20  20  -   -   20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...17
Long-Term...Morris
Decision Support...Runyen
Hazardous weather outlook, Aug 18, 2:25 AM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
325 AM CDT Wed Aug 18 2021

TXZ171>173-183>194-202>209-217>225-228-191200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
325 AM CDT Wed Aug 18 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Through tonight, showers and thunderstorms may produce locally
heavy rain for locations along and north of an Eagle Pass to
San Antonio to Austin line. Isolated rainfall amounts in excess
of 3 inches are possible, with the highest risk along our northern
border.

Afternoon heat index values will be up to 105-108 degrees for
areas along and south of an Eagle Pass to Pleasanton to La Grange
line.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Laughlin AFB radar (KDFX), 62 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Edwards

When
August 18, 11:00 AM CST to 12:30 PM CST
Where
Edwards County, 4.84 mi N of Barksdale to 6.99 mi N of Barksdale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.790, -100.030

Thunderstorms produced heavy rain that led to flash flooding. FM 335 was flooded near the Nueces River north of Barksdale.

Lightning, Lavaca

When
August 18, 11:08 AM CST
Where
Lavaca County, 0.95 mi WSW of Mont
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
29.377, -97.015

Lightning struck an oil tank battery southwest of Hallettsville. The lightning strike caused an explosion and fire. Of the eight tanks on site, three were destroyed and five severely damaged.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979853, 979854.